CSN Login
Members Online: 2

You are here

side effects/ outcast

iluvmms's picture
iluvmms
Posts: 134
Joined: Aug 2009

I was just wondering, I have one treatment to go and I am on 5fu, avastin, and oxy. My hands are swollen, cant taste anything, thrush, eyes puffy, feet swollen, and the nerve pain is bad in hands and feet. How do I know if I have too much OXY? I think that is the problem? They plan on doing another scan on Nov 17 and then hopefully liver resection .
I hope to get some responses from this one, I know I am new here, but I really feel better when I hear from others who have been through the same thing. I kinda feel like an outcast.

heatherstar70's picture
heatherstar70
Posts: 39
Joined: Sep 2009

i am not an expert but all i can tell you is just what my mom went through
she had a bad reaction to the 5fu and they were able to do a test on her to test the levels in her system.. the oxy she had a sudden reaction too and was not able to take it at all.. but with the 5fu she had symptoms like thrush and her hands pealed and turned purple they had determined that she could not do the 5fu... i dont know how this might help you but i do know what it is like being the new kid on the block...please dont feel like an outcast

hugs Heather

tiny one
Posts: 467
Joined: Jan 2009

Call and tell your oncologist all the side effects you're having. He might want to decrease the dosage. The longer you receive chemo the more intense the side effects. Don't feel like an outcast, chemo isn't pleasant, you're almost thru with it.

bdee
Posts: 305
Joined: Feb 2009

I was able to do only four treatments of 5FU, Oxy and Avastin before I couldn't eat anything solid. It wasn't that I couldn't taste anything, but everything, but liquid, that I put in my mouth was choke me. I took five weeks off from chemo and nothing changed. My hands and feet still hurt, I had sores in my mouth, and I couldn't eat solid food or drink anything that wasn't warm. I couldn't even drink room temperature drinks. I went to my doctor and told him no more chemo. I would rather die from the cancer than from the chemo killing me slowly.
He took me off oxy, lowered my 5fu, kept my Avastin where it is and I've been to chemo every other week for the last six months and will be going for the rest of my life. The 5FU gives me some problems, but I work through them and they are usually gone in four or five days.
I was just excited when I could eat again and we took the whole family to an expensive restaurant here in Little Rock to celebrate. I still have trouble eating bread, but if it is good and hot I try it.

Good luck and don't feel alone,
Debbie

johnsfo's picture
johnsfo
Posts: 47
Joined: Oct 2009

I had the full six months of 5FU (in oral form, xeloda) and oxalyplatin. The oxalyplatin was really hard to tolerate. After the first three infusions, I had a mediport placed in my chest because the drug was inflaming my peripheral veins. That helped. By the end of the 6 months, I had the symptoms you describe: almost complete loss of feeling in my feet, such loss of feeling in my hands that I couldn't discern whether soil in garden pots was wet or dry, and extreme sensitivity to cold in my mouth and nose. That was hard, so I know exactly where you're at right now.

The good news: I finished the treatments in May 2008, two months later I hiked up Mount Katahdin in Maine (about 5,000 ft. -- even without being able to feel my feet), and since early this year I have no lingering effects of the neuropathy. None. Full feeling back in hands and feet and no cold sensitivity.

So hang in there, one more to go!

You may need to hang in even longer than that. Many people report that the neuropathy gets worse after the end of chemo, as it did for me. But, for me, there is no trace of it now.

John

Fight for my love
Posts: 1530
Joined: Jun 2009

This is what I learned from chemo teaching:if you can't button your clothes or have problem with zipping,then you should tell the oncologist.The oncologist should cut the dosage or take oxy off completely from the chemo.

just4Brooks's picture
just4Brooks
Posts: 988
Joined: Jun 2009

I just got finished with my 4th out 9 treatments of Oxy w the 5FU pump last week. After my 2nd treatment the Oxy caused my face to be numb for 3 or 4 days. What a trip I couldn't even tell if I was blinking my eyes. I came to the board here for answers and got some. The best one was to ask if I could have my Oxy lowered without changing my outcome. So I emailed him and they lowered it by 20% and it seemed to have done the trick. I’d email or call your chemo doc and see what he says and I'd do it today. Sometimes the nerve damage caused by the Oxy will never come back.

Life is funny sometimes
Brooks

luckyman
Posts: 4
Joined: Oct 2009

I did twelve treatments on same protocol and had many of the same experiences that you are having. The symptoms will get better, but you need to let you oncologist know of all of the side effects yo are having. Good luck.

robinvan's picture
robinvan
Posts: 1014
Joined: May 2007

Wow... only one more treatment. That alone is good news! And the possibility of a liver resection. OH! we hope so!

Personally, I got off fairly light on Oxy. I only had 6 treatments and then switched to 5FU with Irinotecan. My neuropathy was mild compared to what you and others have described. I do recall having reduced doses for the last couple of infusions. That may help you.

Hang in there. Chemo is almost over!

Rob; in Vancouver

Annabelle41415's picture
Annabelle41415
Posts: 6220
Joined: Feb 2009

No one should be going through all that. If you have one treatment left, your doctor may want to eliminate or reduce that last doze. Oxy is hard on your body. I've been off it six weeks now and my hands and feet still bother me. More my feet than hands, but it's very annoying. Call your doctor though. All that swelling doesn't sound right. Let us know what he says and good luck.

Kim

Subscribe to Comments for "side effects/ outcast"